Oklahoma, 2016

Damaging Wind in Oklahoma, September 8, 2016

September 8, 2016 · NWS OUN · 1 event in 1 county or zone

Storms formed near a front in Kansas and extended partly into northwest Oklahoma, producing a severe wind gust on the evening of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed near a front in Kansas and extended partly into northwest Oklahoma, producing a severe wind gust on the evening of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 8, 5:24 PM CST, 41 minutes earlier.

Area forecast discussion, Sep 8, 5:24 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Norman OK
624 PM CDT THU SEP 8 2016

.DISCUSSION...
Aviation discussion for the 00 UTC TAFs is below.

&&

.AVIATION...
VFR conditions are expected to continue.

TSRA may be near KPNC 02-11 UTC. Kept VCTS/TEMPO mention at this
site where variable gusty winds and brief MVFR conditions may
occur. Otherwise, chances for TSRA are too low to mention at any
given site.

Non convective low level wind shear may form across much of
Oklahoma and north Texas 01-14 UTC, but did not mention due to low
confidence of occurrence.

A cold front may bring a wind shift to the northwest as well as
additional TSRA near KGAG and KWWR as early as 21 UTC Friday, but
will most likely not affect these sites as well as other sites in
Oklahoma until after 00 UTC Saturday.

MBS

&&

.PREV DISCUSSION... /issued 223 PM CDT THU SEP 8 2016/

DISCUSSION...
Primary challenge for this forecast issuance is precipitation
chances and amounts through early Saturday. Possible hazards include
the potential for heavy rainfall and localized flooding, and perhaps
a few marginally severe thunderstorms later this afternoon and again
tomorrow afternoon into tomorrow night.

Early this morning convection was quite extensive across south
central and southeast Kansas in an area of weak isentropic ascent in
a very moist air mass. An outflow boundary moved south from this
activity into northern Oklahoma but has so far been ineffective at
initiating much additional convection further south into our area.
Some shallow convection has been noted in a band from near Ponca
City to just northwest of OKC into west central Oklahoma. None of
the mesonet or automated gauges have indicated measurable
precipitation as of early afternoon.

CAM guidance was too aggressive with convection yesterday and this
results in some uncertainty with how convection will evolve later
today through tonight. A plume of mid-upper level moisture
associated with the remnants of an east Pacific tropical system
extends into our region as is evident in water vapor channel
imagery. Visible and IR satellite shows fairly extensive mid level
clouds across the northwest two thirds of the area. This may temper
diabatic heating and destabilization somewhat later today.
Nevertheless, forecast soundings show MLCAPE of around 1,500 J/kg
across northwest Oklahoma. Given the thermodynamic environment
across northwest Oklahoma, residual boundaries from overnight
convection, and the weak shortwaves that are difficult to discern in
water vapor, isolated to scattered convection seems plausible later
this afternoon and evening. Further south near OKC, closer to the
upper ridge and mid-level subsidence/warm layer, modified 12z OUN
soundings yield at least modest convective inhibition throughout the
afternoon. Convective coverage is expected to be limited across
central and southern Oklahoma.

There remains uncertainty into the night with regard to spatial
coverage of convection, but an uptick is possible across north
central Oklahoma. Given the moist environment, even subtle ascent on
isentropic surfaces should generate decent coverage of convection,
similar to what was seen last night in Kansas. Small perturbations
aloft and boundary interaction from evening convection will dictate
where convection is most numerous. We generally followed a short
range ensemble mean for assigning higher probabilities tonight.

Relatively saturated mid levels, poor mid level lapse rates,
insignificant min/max theta-e difference values, as well as fairly
weak deep layer shear should limit the severe potential. Brief
strong/severe wind gusts are possible in the most intense
convection through late evening.

A positively tilted upper trough will quickly progress across the
northern and central plains tomorrow forcing a cold front south into
northwest Oklahoma by evening. This front will progress across the
area during the evening and through the night. There is some concern
about the alignment of stronger ascent across Kansas and pre-frontal
unstable environment. Instability ahead of the front and frontal
convergence should result in fairly numerous convective coverage,
but the window for significant/heavy rainfall amounts may be limited
as the front quickly progresses through Oklahoma. Model guidance
shows 10-15 mb pressure rises immediately behind the front
suggesting it should progress fairly swiftly through. Models tend
to be too high with probabilities and QPF in these scenarios
therefore we have tried to limit the categorical probabilities,
and have shifted chances south slightly quicker than previous
forecasts. By Saturday afternoon our area should be precipitation
free.

Severe threat should remain marginal and isolated at best on Friday.
Pre-frontal deep layer shear is weak (generally under 20 knots). Mid
level lapse rates steepen some and MLCAPE could rise to around 2,000
J/kg late afternoon through early evening. The thermal profile in
model forecast soundings late Friday is a more supportive of
isolated severe wind gusts than previous days. Projected PWAT values
are still above the 90th percentile supportive of heavy rain. This,
along with expected slow storm motions could lead to localized
flooding or flash flooding. A more widespread or significant threat
is unlikely. The greatest potential for flooding will be dependent
on strom-scale interactions and local areas of training convection.
Fast frontal progression during the evening and into the night may
tend to limit this potential.

Post frontal temperatures will be below climatology for early
September. Highs Saturday will range from the upper 70s north to the
lower 80s south. Ridging will build in Sunday resulting in
temperatures moderating to near normal. For the weekend we leaned
toward raw guidance and away from bias corrected for temperatures.

Our area will be on the northwestern edge of the ridge early next
week, and mean troughing approach in the west will approach by mid
week increasing our precipitation chances. Medium range
deterministic guidance differs with speed and amplitude of lead
shortwave and eastward progression of the western trough. Lead wave
may force a cold front into the area and/or clouds/precipitation
will result in cooler temperatures. There is still uncertainty for
next week's weather and further adjustments will be made as medium
range guidance comes more into agreement.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  93  66  79 /  20  30  70  10
Hobart OK         75  95  64  80 /  20  30  70  10
Wichita Falls TX  76  96  68  82 /  10  20  60  30
Gage OK           70  93  60  76 /  50  40  70   0
Ponca City OK     75  92  63  77 /  50  40  80  10
Durant OK         74  94  70  84 /  10  10  60  40

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

04/17/17
Hazardous weather outlook, Sep 8, 5:41 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT THU SEP 8 2016

OKZ004>048-050>052-TXZ083>090-092345-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
641 PM CDT THU SEP 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR TONIGHT ACROSS
PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS. A FEW OF THESE
STORMS MAY BECOME STRONG TO SEVERE. A MARGINAL RISK COVERS
NORTHERN OKLAHOMA...MAINLY NORTH OF A LINE FROM CHEYENNE AND
WATONGA...TO KINGFISHER AND GUTHRIE. THE MOST LIKELY TIME FOR ANY
SEVERE STORMS WILL BE BETWEEN 7 PM AND MIDNIGHT THIS EVENING.
WIND GUSTS UP TO 70 MPH AND LOCALIZED HEAVY RAINFALL WOULD BE
THE MAIN IMPACTS.

THE POTENTIAL FOR SEVERE STORMS WILL DIMINISH AFTER MIDNIGHT
TONIGHT...THOUGH LOCALLY HEAVY RAINFALL MAY LINGER IN FAR
NORTHERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
THUNDERSTORM CHANCES WILL INCREASE LATE FRIDAY AFTERNOON AND
CONTINUE THROUGH EARLY SATURDAY MORNING ACROSS MUCH OF THE AREA AS
A COLD FRONT ENTERS AND MOVES ACROSS THE REGION. STRONG TO SEVERE
STORMS WILL BE POSSIBLE FRIDAY...ESPECIALLY ACROSS PORTIONS OF
NORTHERN...WESTERN...AND CENTRAL OKLAHOMA. THE STRONGEST STORMS
MAY PRODUCE WIND GUSTS UP TO 70 MPH. HAIL UP TO THE SIZE OF
QUARTERS AND HEAVY RAINFALL RESULTING IN FLASH FLOODING COULD
OCCUR LATE FRIDAY AFTERNOON AND NIGHT AS WELL.

THUNDERSTORMS MAY LINGER ACROSS SOUTHERN OKLAHOMA AND NORTHERN
TEXAS THROUGH MIDDAY SATURDAY. A FEW STRONG STORMS COULD PRODUCE
WIND GUSTS UP TO 40 MPH AND LOCALIZED HEAVY RAINFALL.

THUNDERSTORM CHANCES MAY RETURN TO PARTS OF OKLAHOMA AND NORTH
TEXAS MONDAY NIGHT...AND CONTINUE INTO THE MIDDLE OF NEXT WEEK.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS

In the hours before

Special weather statement, Sep 8, 5:58 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
658 PM CDT THU SEP 8 2016

TXZ084-087-090030-
KNOX TX-FOARD TX-
658 PM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND SOUTHEASTERN FOARD
COUNTIES UNTIL 730 PM CDT...

AT 655 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
7 MILES NORTH OF GILLILAND TO 6 MILES WEST OF KNOX CITY...MOVING EAST
AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3340 9999 3372 10000 3395 9971 3398 9948
      3368 9948 3340 9971
TIME...MOT...LOC 2355Z 247DEG 13KT 3384 9967 3345 9992

MAD

The radar

The Vance AFB radar (KVNX), 82 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woods

When
September 8, 6:05 PM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649714.